Notre Dame Journal of Formal Logic 56 (1):191-212 (2015)

Authors
Toby Meadows
University of California, Irvine
Abstract
This paper expands upon a way in which we might rationally doubt that there are multiple sizes of infinity. The argument draws its inspiration from recent work in the philosophy of truth and philosophy of set theory. More specifically, elements of contextualist theories of truth and multiverse accounts of set theory are brought together in an effort to make sense of Cantor’s troubling theorem. The resultant theory provides an alternative philosophical perspective on the transfinite, but has limited impact on everyday mathematical practice.
Keywords Cantor’s theorem   set theory   the liar paradox   truth   Tarski   Kripkean truth   forcing   generic elements
Categories (categorize this paper)
DOI 10.1215/00294527-2835074
Options
Edit this record
Mark as duplicate
Export citation
Find it on Scholar
Request removal from index
Revision history

Download options

PhilArchive copy


Upload a copy of this paper     Check publisher's policy     Papers currently archived: 71,512
Through your library

References found in this work BETA

Outline of a Theory of Truth.Saul Kripke - 1975 - Journal of Philosophy 72 (19):690-716.
The Semantic Conception of Truth and the Foundations of Semantics.Alfred Tarski - 1943 - Philosophy and Phenomenological Research 4 (3):341-376.
The Set-Theoretic Multiverse.Joel David Hamkins - 2012 - Review of Symbolic Logic 5 (3):416-449.
Pluralities and Sets.Øystein Linnebo - 2010 - Journal of Philosophy 107 (3):144-164.
Inconsistent Languages.Matti Eklund - 2002 - Philosophy and Phenomenological Research 64 (2):251-275.

View all 19 references / Add more references

Citations of this work BETA

Can All Things Be Counted?Chris J. Scambler - 2021 - Journal of Philosophical Logic 50 (5):1079-1106.
Universism and Extensions of V.Carolin Antos, Neil Barton & Sy-David Friedman - forthcoming - Review of Symbolic Logic:1-50.
Might All Infinities Be the Same Size?Alexander R. Pruss - 2020 - Australasian Journal of Philosophy 98 (3):604-617.
In defense of Countabilism.David Builes & Jessica M. Wilson - 2022 - Philosophical Studies 179 (7):2199-2236.

Add more citations

Similar books and articles

Analytics

Added to PP index
2015-03-25

Total views
82 ( #143,382 of 2,520,893 )

Recent downloads (6 months)
3 ( #205,180 of 2,520,893 )

How can I increase my downloads?

Downloads

My notes